Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 28, 2021, 12:05 PM PDT for 4 counties in Nevada; Alpine County, Mono County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 12:05 PM PDT (19:05 UTC)
- Expired
- Jul 28, 2021, 1:30 PM PDT
- In force
- 85 min
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 166 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2712 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WWUS85 KREV 281905
SPSREV
Special Weather Statement
National Weather Service Reno NV
1205 PM PDT Wed Jul 28 2021
CAZ071>073-NVZ001>004-282030-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1205 PM PDT Wed Jul 28 2021
...Thunderstorms developing over the eastern Sierra and western
Nevada...
Thunderstorms will continue to develop across the eastern Sierra and
western Nevada through this evening. Moderate to heavy rainfall, pea
size hail, and winds in excess of 40 mph will be possible with the
storms. Thunderstorm activity should diminish by 9 PM this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters, hikers, and those outdoors should have a plan to quickly
seek shelter in a vehicle or building if a thunderstorm approaches
your location.
&&
LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
3795 11932 3809 11935 3820 11963 3845 11968
3869 11998 3943 12037 3956 11749 3938 11776
3922 11772 3910 11778 3900 11819 3889 11817
3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1901Z 169DEG 13KT 3812 11941
$$
BBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:01 AM PDT, 9 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 3:01 AM PDT, 9 hours 4 minutes before
Area Forecast Discussion National Weather Service Reno NV 301 AM PDT Wed Jul 28 2021 .SYNOPSIS... Daily thunderstorm chances are in the forecast through this weekend with smoke and haze from nearby wildfires continuing as well. Temperatures will be variable, but generally within 5 degrees of normal. Drier conditions with the return to more typical westerly winds arrive around August 3-4. && .DISCUSSION... Another surge of moisture will bring additional thunderstorm chances the remainder of the week and upcoming weekend. Smoke and haze forecast continues to be a wildcard due to unknowns with storm influences, the main smoke producer at this point being the Dixie Fire. Temperatures will be variable based on timing of thunderstorm development and where rain falls, but overall will be near normal, outside of cooler conditions for the weekend. Here are the highlights: THUNDERSTORMS: * The dry slot Tuesday scoured out a lot of the low level moisture, but soundings indicate the upper levels remained moist with PWATs hovering around 0.5-0.75". We'll see moisture continue to increase this week, once again reaching the 0.8-1.1" PWAT mark this weekend. * With this, expect storm coverage to increase from south to north each day with localized heavy rainfall a definite concern. Storm motions may be fast enough to mitigate the flood risk today and Thursday, but weaker storm motions Friday into Saturday along with peak moisture bring flash flood concerns. This is especially true for recent high risk burn scars and ongoing wildfires, including, but not limited to, Tamarack, Beckwourth, Numbers/Monarch, and Sheep. Winds in excess of 45 mph also remain a possibility from thunderstorm outflow winds. * Best chances for storms today will be near and south of I-80, with activity possible across all areas by Thursday and peaking Friday into Saturday. Coverage will continue into Sunday, but may not be as widespread after the anticipated activity Saturday and likely widespread lingering cloud cover. Nocturnal showers with a stray embedded thunderstorm remain possible Friday and Saturday nights. SMOKE: * Smoke cleared out of much of the region Tuesday afternoon, outside of those areas directly downwind of the Dixie Fire, such as Lake Almanor, Susanville, and the Honey Lake Basin where air quality remained poor. Hazy conditions lingered near the Oregon border as well due to the Bootleg Fire. * Northerly winds yesterday evening brought some of that smoke back toward the Greater Reno Area with air quality degradations being noted overnight (fire.airnow.gov for latest sensor readings). Based on visibility from the office and cameras in the region, it appears this smoke is not nearly as dense as previous days. * Latest HRRR Near Surface Smoke progs are showing improving conditions once again today, with similar progs in the 1000/6000 ft agl and vertically integrated smoke models. Worried it may be underplaying the influence of the Dixie Fire given there are still hot spots visible in satellite imagery, granted not nearly as intense as a few days ago. Keep in mind, we'll have to see how thunderstorms impact the wildfires as rain and outflow winds will both be big contributors to smoke and air quality impacts. TEMPS, WIND, AND LONGER RANGE OUTLOOK: * Daytime highs will be within 5 degrees of normal, varying day to day based on thunderstorm coverage and time of storm initiation. The one exception is this weekend, when highs may be more like 8-10 degrees below normal if we stay cloudy with showers and thunderstorms. Probably a welcome relief for many after all the heat this month. Nights will remain mild due to the increased moisture, then cooling going into the first week of August as a drier airmass begins to work into the region. * Winds will be lighter than usual outside of thunderstorm influences through the weekend. Around August 3-4, a trough begins to move into the west coast bringing the return of dry southwest flow. This will lead to typical westerly afternoon breezes and decreasing humidity values. -Dawn && .AVIATION... * OVERVIEW: Drying and a bit more southwest-west flow limited storm coverage to mainly central NV and northeast CA on Tuesday with a break in storms at all area terminals. Moisture will begin to increase again today and Thursday with isold-scattered storms expected to fire along the eastern Sierra to the Tahoe Basin- Sierra Front each afternoon and then pushing eastward into the Basin and Range during the early evenings. Storms will be most favored south of Highway 50 with more isolated thunderstorms farther north into the I-80 corridor and points north to the Oregon border. Winds will be light outside of storm outflows. * IMPACTS: Very heavy rain will occur with stronger cells, especially from KMMH-KMEV with initial storm initiation. As storms mature and begin to push off the Sierra late each afternoon into the evening hours, strong outflow winds will become prevalent as they push across western NV. Gusts to 40-45 kts are likely with these outflows. Small hail cannot be ruled out with stronger cells. * OUTLOOK: Storms with heavy rain will increase in coverage and spread to all of the Sierra, northeast CA and western NV Friday and Saturday. Storm coverage will decrease but linger Sun-Mon before an approaching trough brings drying and more typical late day winds around the middle of next week. && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 28, 12:05 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
1205 PM PDT Wed Jul 28 2021
CAZ071>073-NVZ001>004-282030-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1205 PM PDT Wed Jul 28 2021
...Thunderstorms developing over the eastern Sierra and western
Nevada...
Thunderstorms will continue to develop across the eastern Sierra and
western Nevada through this evening. Moderate to heavy rainfall, pea
size hail, and winds in excess of 40 mph will be possible with the
storms. Thunderstorm activity should diminish by 9 PM this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters, hikers, and those outdoors should have a plan to quickly
seek shelter in a vehicle or building if a thunderstorm approaches
your location.
&&
LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
3795 11932 3809 11935 3820 11963 3845 11968
3869 11998 3943 12037 3956 11749 3938 11776
3922 11772 3910 11778 3900 11819 3889 11817
3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1901Z 169DEG 13KT 3812 11941
BBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:09 PM PDT | Special Weather Statement | REV | Douglas, Lyon | 66 min |
| Jul 28, 3:29 PM PDT | Special Weather Statement | REV | Churchill, Storey | 61 min |
| Jul 28, 4:30 PM PDT | Special Weather Statement | REV | Mono | 45 min |
Nearby
Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.